Alert archive / Minnesota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 83, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 5, 2013, 12:24 AM CDT for Cottonwood County, Lyon County, Murray County, Minnesota. It was in force for 36 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2013, 12:24 AM CDT (05:24 UTC)
- Expired
- Aug 5, 2013, 1:00 AM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Cottonwood County, MN, Lyon County, MN, Murray County, MN
The radar
The Sioux Falls radar (KFSD), 112 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 12:30 AM CDT | HAIL 1 | 4 N Currie, MN | |
| Aug 5, 1:00 AM CDT | HAIL 1 | Westbrook, MN | |
| Aug 5, 1:02 AM CDT | HAIL 1.25 | S Westbrook, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1798 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
406
WUUS53 KFSD 050524
SVRFSD
MNC033-083-101-050600-
/O.NEW.KFSD.SV.W.0083.130805T0524Z-130805T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1224 AM CDT MON AUG 5 2013
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA...
SOUTHEASTERN LYON COUNTY IN SOUTHWEST MINNESOTA...
NORTHEASTERN MURRAY COUNTY IN SOUTHWEST MINNESOTA...
* UNTIL 100 AM CDT
* AT 1221 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES
NORTHWEST OF LAKE SHETEK STATE PARK...AND MOVING EAST AT 35 MPH.
HAZARD...HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LAKE SHETEK STATE PARK AND CURRIE AROUND 1230 AM CDT.
DOVRAY AROUND 1240 AM CDT.
WESTBROOK AROUND 1250 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4395 9543 4409 9589 4426 9577 4422 9558
4420 9558 4420 9546 4418 9534
TIME...MOT...LOC 0525Z 289DEG 31KT 4414 9572
HAIL...1.25IN
WIND...<50MPH
$$
MJF1 follow-up statement
903
WWUS53 KFSD 050544
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1244 AM CDT MON AUG 5 2013
MNC083-050552-
/O.CAN.KFSD.SV.W.0083.000000T0000Z-130805T0600Z/
LYON MN-
1244 AM CDT MON AUG 5 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LYON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4411 9537 4409 9538 4395 9543 4405 9573
4420 9564 4420 9546 4418 9534
TIME...MOT...LOC 0542Z 289DEG 31KT 4407 9553
$$
MNC033-101-050600-
/O.CON.KFSD.SV.W.0083.000000T0000Z-130805T0600Z/
COTTONWOOD MN-MURRAY MN-
1244 AM CDT MON AUG 5 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
MURRAY AND NORTHWESTERN COTTONWOOD COUNTIES UNTIL 100 AM CDT...
AT 1238 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DOVRAY...AND
MOVING EAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THE SEVERE THUNDERSTORM WILL BE NEAR...
WESTBROOK AROUND 1250 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4411 9537 4409 9538 4395 9543 4405 9573
4420 9564 4420 9546 4418 9534
TIME...MOT...LOC 0542Z 289DEG 31KT 4407 9553
HAIL...1.00IN
WIND...<50MPH
$$
MJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 11:00 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 4, 11:00 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 PM CDT SUN AUG 4 2013 .UPDATE... ISSUED AT 928 PM CDT SUN AUG 4 2013 SHOWER AND THUNDERSTORM COVERAGE AND LOCATION WAS WELL HANDLED BY EARLIER FORECASTER AND WILL SIMPLY CONTINUE TO KEEP THE LOCAL CONCENTRATIONS OF ACTIVITY CURRENT IN THE GRIDS. HOWEVER THE FORECAST GENERALLY LOOKS GOOD WITH CONTINUED SCATTERED SHOWERS AND STORMS DEVELOPING AND MOVING FROM THE NORTHWEST TO NORTHEAST AND EAST CENTRAL PARTS OF THE AREA TONIGHT. LESS SURE ON PROJECTED ACTIVITY IN THE EXTREME SOUTHWEST...BUT ENOUGH THREAT OF SPOTTY STORMS NORTH OF CURRENT ACTIVITY MOVING INTO CENTRAL NE TO KEEP THE 30 PERCENT GOING FOR GREGORY COUNTY. TEMPERATURES AND WINDS CONTINUE TO LOOK GOOD...WITH THE CLOUD COVER...WARMER AIR...AND HIGHER DEW POINTS...TEMPERATURES SHOULD NOT DO ANY OSCILLATIONS OR QUICK DROPS AS WE HAVE HAD ON THE PAST COUPLE CLEAR COOL NIGHTS. ONE STORM IN MURRAY COUNTY PEAKED ENOUGH FOR SOME PEA SIZE HAIL AND THAT LOOKS ABOUT TOPS. && .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 341 PM CDT SUN AUG 4 2013 AT LAST...MOST PRECIPITATION HAS ENDED FOR THE TIME ACROSS THE AREA WITH FIRST COUPLE OF WEAK WAVES NOW CYCLED PAST THE AREA. A FEW MID LEVEL SHOWERS WITH INFREQUENT THUNDER CONTINUE THIS AFTERNOON ALONG AN AXIS FROM KPIR TO KHON...ON NOSE OF STEEPER MID LEVEL LAPSE RATES WHICH HAS BEEN SHIFTING EVER SO GRADUALLY EASTWARD THROUGH THE DAY. THERE CONTINUES TO BE A UPSTREAM WAVE TRAIN OF SMALL SCALE DISTURBANCES...SEVERAL SIMILAR THE PAST FEW DAYS WHICH HAVE BEEN CREATING ISSUES WITH OPERATIONAL MODELS IN TERM OF CONVECTIVE DEVELOPMENT AND TIMING. THE STRONGEST OF THE SET NOTED IN NORTHEAST MONTANA...WITH SMALLER WAVES MOVING INTO WESTERN SOUTH DAKOTA AND UP THROUGH UTAH. THE STRONG WAVE WILL LIKELY SET OFF THE MOST SIGNIFICANT COVERAGE OF CONVECTION TO THE NORTH AND WEST DURING THE EVENING...WHICH WILL DIVE EAST AND SOUTHEAST TOWARD SOUTHERN MINNESOTA THROUGH THE NIGHT. THIS ON NOSE OF INCREASING LOW LEVEL JET THIS EVENING...AND IN LOCATION MORE STRONGLY FORCED BY DYNAMICS OF THE NORTHERN WAVE. ALSO WATCHING MORE SUBTLE DISTURBANCES TO INITIATE CONVECTION MORE ACROSS WESTERN SOUTH DAKOTA...WHICH WOULD HAVE A TENDENCY TO DIVE TO THE SOUTHEAST AND GLANCE THE FAR WESTERN CWA WITH SUPPORT OF BETTER THERMODYNAMICS. SHOULD BE A FEW STORMS EARLIER EVENING WHICH MOVE TOWARD THE WEST LATE IN THE EVENING...AND ANOTHER FLAREUP LATER IN THE NIGHT INTO EARLY MONDAY MORNING WITH THE SECOND WAVE. NOT OUT OF THE QUESTION THAT ACTIVITY MAY SPLIT NORTHEAST AND SOUTHWEST OF THE MITCHELL TO SIOUX FALLS TO STORM LAKE LINE BETWEEN THE TWO INITIATED SYSTEMS. ON MONDAY...EXPECT THE THREAT FOR PRECIPITATION DIMINISH AFTER EARLY DAY COMPLEX BRUSHING THE SOUTHWEST AND LINGERING IMPACT OF NORTHEAST SYSTEM. CLOUDS...SOUTH WIND FLOW...AND INCREASED LOW LEVEL MOISTURE SHOULD HELP TO ELEVATE LOWS MORE TOWARD NORMALS TONIGHT...MAINLY LOWER TO MID 60S. MONDAY HAS POTENTIAL TO BE A SOMEWHAT WARMER DAY...BUT KEPT THINGS A LITTLE LESS THAN FULL MIXING POTENTIAL WITH CLOUDS AROUND AT LEAST EARLIER IN THE DAY...BUT UPPER 70S TO MID 80S LIKELY EVEN IF ENDS UP MORE CLOUDS THAN EXPECTED. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 341 PM CDT SUN AUG 4 2013 COLD FRONT DROPS THROUGH THE AREA ON TUESDAY...REACHING OUR NORTHWEST BORDER AROUND MID-DAY AND EXITING TO THE SOUTHEAST BY AROUND MIDNIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT IN OUR WESTERN HALF BY LATE TUESDAY MORNING AND BECOME MORE NUMEROUS AS ACTIVITY SPREADS EASTWARD. WITH GOOD MODEL AGREEMENT WITH THE TIMING OF THIS SYSTEM...WENT AHEAD AND BUMPED POPS UP TO LIKELY. THE BEST INSTABILITY IS EXPECTED NEAR THE MISSOURI VALLEY REGION WHERE DEWPOINTS COULD PUSH NEAR 70 BY AFTERNOON...HOWEVER BETTER DYNAMICS WILL PASS NORTH OF THIS AREA...NEAR HIGHWAY 14 AND IN SOUTHWEST MINNESOTA. BULK SHEAR IS PRETTY STRONG AREA-WIDE AT AROUND 40 KT OR SO. BEST POTENTIAL FOR SEVERE STORMS WILL BE ACROSS THE JAMES VALLEY AND SOUTHEASTWARD ALONG THE MISSOURI VALLEY AND NORTHWEST IOWA...HOWEVER CANNOT RULE OUT VERY ISOLATED ACTIVITY ELSEWHERE IN THE CWA. PRECIPITATION SHOULD END WITH THE FRONTAL PASSAGE TUESDAY NIGHT. A COOL AND RELATIVELY DRY PATTERN IS LOCKED IN FOR THE REST OF THE WEEK AS A BROAD TROUGH WOBBLES OVER SOUTH CENTRAL CANADA AND THE UPPER MIDWEST THROUGH THE WEEKEND. WITH NO REAL ORGANIZED BOUNDARIES OR SHORTWAVES EXPECTED AND A DIMINISHED LOW LEVEL JET... PRECIPITATION CHANCES WILL BE MINIMAL. COULD POTENTIALLY SEE THE TAIL END OF A WAVE ON THURSDAY AND THURSDAY NIGHT...HOWEVER MODELS ARE TRENDING TOWARDS DIRECTING THE ENERGY NORTH OF THE FORECAST AREA WITH A SECONDARY WAVE PASSING TO OUR SOUTH. HIGHS WILL REMAIN BELOW NORMAL AND PRIMARILY IN THE 70S. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT) ISSUED AT 1100 PM CDT SUN AUG 4 2013 SCATTERED CONVECTION REMAINS MOST LIKELY TO THE NORTHEAST OF KHON/KFSD TAF SITES...AS MID LEVEL WAVE IN NORTH DAKOTA TRACKS INTO MINNESOTA. STILL A POTENTIAL FOR ISOLATED DEVELOPMENT SOUTHWARD INTO MODEST LOW LEVEL JET AND AXIS OF ELEVATED INSTABILITY OVER SOUTHEAST SOUTH DAKOTA PRIOR TO 12Z. CONFIDENCE IN THIS DEVELOPMENT NOT GREAT GIVEN WEAKENING OF WESTWARD EXTENT OF ONGOING ACTIVITY AS IT DROPS INTO NORTH CENTRAL SOUTH DAKOTA...AND OPTED TO LEAVE THUNDER OUT OF KHON/KFSD FOR THIS FORECAST. WILL MONITOR CLOSELY FOR DEVELOPMENT THOUGH...AND AMEND IF NEEDED. MVFR-LOCALLY IFR VISIBILITY/CEILINGS POSSIBLE WITH ANY OF THE OVERNIGHT STORMS...AGAIN WITH THE GREATER POTENTIAL FOR THESE CONDITIONS NORTHEAST OF TAF SITES. MODELS STILL SHOWING POTENTIAL FOR MORE WIDESPREAD MVFR-IFR CEILINGS AND POSSIBLY VISIBILITY TO DEVELOP THROUGH THE EARLY MORNING HOURS. IF THIS DOES DEVELOP AS EXPECTED...WOULD PERSIST INTO THE MID-LATE MORNING HOURS /14Z-16Z/...WITH VFR CONDITIONS EXPECTED TO DOMINATE THROUGHOUT THE AREA AGAIN AFTER 18Z-19Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && UPDATE... SHORT TERM...CHAPMAN LONG TERM... AVIATION...JH
Hazardous weather outlook, Aug 4, 6:21 PM CDT, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 621 PM CDT SUN AUG 04 2013 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 621 PM CDT SUN AUG 04 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...THROUGH TONIGHT THUNDERSTORMS... ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT...WITH THE BEST CHANCE FROM EAST CENTRAL SOUTH DAKOTA... INCLUDING BROOKINGS AND DE SMET...INTO SOUTHWEST MINNESOTA. STORMS OVER THE REST OF THE AREA WILL BE POSSIBLE BUT SHOULD STAY ISOLATED. NO SEVERE STORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY MORNING INTO TUESDAY NIGHT. SOME OF THESE COULD POTENTIALLY BE SEVERE...WITH THE BEST THREAT ALONG AND WEST OF THE JAMES RIVER...AND SOUTH OF INTERSTATE 90. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 12:55 AM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Murray | 35 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.